Texas, 2023Hail and Damaging Winds in Texas, August 26 to 27, 2023
August 26 to 27, 2023 · NWS FWD · 6 events in 6 counties and zones
Abundant moisture along a slow moving cold front led to the development of scattered thunderstorms the afternoon and evenings of Saturday August 26 and Sunday August 27 as an upper level disturbance moved across the Southern Plains. Minor wind damage occurred in several of these storms, primarily across Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture along a slow moving cold front led to the development of scattered thunderstorms the afternoon and evenings of Saturday August 26 and Sunday August 27 as an upper level disturbance moved across the Southern Plains. Minor wind damage occurred in several of these storms, primarily across Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 26, 1:43 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 26, 1:43 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
243 PM CDT Sat Aug 26 2023
...New Long Term...
.SHORT TERM... /Issued 119 PM CDT Sat Aug 26 2023/
/This Afternoon through Sunday Night/
Changes are underway across North and Central Texas this afternoon
as evidenced by a significant increase in the cumulus field west
of I-35. A weak surface low is centered across North Texas at this
time with a cold front to the north across Oklahoma. Broad
convergence to the west of this low and ahead of the cold front
will lead to isolated thunderstorms this afternoon mainly west of
I-35. T/Td spreads nearing 50 degrees in some locations will
support a downburst wind threat with any of this high based
convection, but a lack of stronger instability should limit
overall coverage through the evening. We'll maintain 20% PoPs west
of I-35 into the early evening. Outside of convective areas,
temperatures will top out in the 105-110 degree range.
As the mid level ridge retrogrades further tonight, a weak
shortwave will slide southward and drive the aforementioned cold
front southward into North Texas. While there certainly could be
some isolated convection overnight along the front, we've
generally kept PoPs at 10% or less given the overall lack of
enthusiasm from high-res guidance and unfavorable time of day.
With the front pushing southward on Sunday, there should certainly
be an uptick in convection as we heat up, but this forecast will
side heavily toward the MOS guidance and high-res model output
which is considerably more conservative with PoPs vs the NBM given
the recent dry pattern we've been stuck in. As the front continues
to slide well south of I-20 by afternoon, scattered storms should
increase in coverage across our central TX counties. We'll have
PoPs capped at 20% for Sunday as this activity will be diurnally
driven and decrease by evening. A secondary cold front will push
south through the region Sunday night as another shortwave moves
around the periphery of the ridge. Outside of some isolated
convection along this front, there really isn't much support for
more than 20% PoPs through Sunday night.
Temperatures will be noticeably cooler on Sunday across the
northern half of the region with highs in the mid/upper 90s north
of I-20. Readings to the south will still top out in the 100-106
range, requiring additional heat headlines. We'll let the evening
shift sort this out as parts of our north may not need anything at
all.
Dunn
&&
.LONG TERM... /NEW/
/Early Monday Morning and Beyond/
With regards to the excessive, downright disrespectful heat that
we have been dealing with for the past several weeks, it is with
great pleasure to inform everyone that we can expect near seasonal
temperatures as we start the upcoming work week. This will be a
welcome change considering the numerous records we have broken so
far this month, thanks in no small part to a couple of late summer
cold fronts that will grace us with their presence over the
weekend. Afternoon highs will range between the low to mid 90s,
which isn't necessary cool... but a difference in sensible heat as
we move through the week will be pleasantly noticed nonetheless.
As for rain chances, the best shot will be at the beginning of
the week with PoPs ranging around 20-30% across much of Central
Texas, reaching into parts of North Texas. These are considerably
lower than the base NBM probabilities, which seemed way too high.
Opted for a blend of the MOS guidance for PoPs, accounting for the
wet bias that seems apparent in the NBM. That being said,
isolated thunderstorms will be possible on Monday into early
Tuesday morning - mostly in areas along and south of I-20 - with
potential increasing as you move south. Severe weather is not
expected, but gusty winds and lightning will be possible with any
convection that does fire off. Once these storms dissipate, rain
chances will continue to diminish with no more rain expected
through the rest of the week.
Towards the end of this period, deterministic and ensemble model
guidance appears to bring the ridge that was pushed off to the
west back across the Central/Southern Plains. Because of this,
highs will gradually warm back up into the low 100s across the
area. Additional heat products may be needed once again to cover
any heat related illness potential later in the week, but this
will be reassessed in upcoming forecast packages.
Reeves
&&
.AVIATION... /Issued 119 PM CDT Sat Aug 26 2023/
/18Z TAFs/
VFR will generally prevail through the period with light and
variable winds this afternoon near a weak surface low. Southerly
flow will prevail later this evening as this low washes out ahead
of a cold front. Isolated thunderstorms are developing at this
time west of the major airports and most of this activity should
remain to the west, but we can't rule some low potential for a
storm or two.
A cold front will slide through the region tonight with northerly
flow prevailing after the late evening push. This wind shift
should occur around midnight with increasing northerly winds on
Sunday.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 84 100 78 95 75 / 10 10 0 20 10
Waco 81 105 78 97 74 / 10 20 20 20 20
Paris 76 97 73 91 68 / 10 10 0 10 5
Denton 78 99 74 96 70 / 10 10 0 20 5
McKinney 79 97 75 93 70 / 10 10 0 20 5
Dallas 84 102 79 96 75 / 10 10 5 20 10
Terrell 79 102 76 95 71 / 10 20 5 20 10
Corsicana 82 106 79 96 75 / 10 20 10 20 20
Temple 80 105 77 99 74 / 10 20 20 30 20
Mineral Wells 78 101 73 97 70 / 10 10 5 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, Aug 26, 1:47 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
247 PM CDT Sat Aug 26 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
247 PM CDT Sat Aug 26 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Excessive heat will continue through this afternoon and evening,
with an elevated fire threat for most of the region. There is also a
low chance for isolated thunderstorms through the afternoon. Gusty
winds and lightning will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot temperatures along with an elevated fire threat will continue
over the weekend. More seasonal temperatures are expected as we head
into the start of the week, but the elevated fire threat will persist
across the area.
Isolated to scattered thunderstorms will also be possible across
much of the region through Sunday into Monday. Lightning and gusty
winds will be the primary hazards.
In the hours before
Special weather statement, Aug 26, 4:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 PM CDT Sat Aug 26 2023
TXZ141-262230-
Comanche TX-
503 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southwestern
Comanche County through 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comanche. This storm was moving slowly southwest.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will impact the city of Comanche and surrounding areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3206 9853 3192 9834 3172 9847 3172 9850
3170 9867 3197 9885
TIME...MOT...LOC 2202Z 065DEG 2KT 3191 9855
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
25Thunderstorm Wind, Comanche
- When
- August 26, 4:10 PM CST
- Where
- Comanche County, 0.91 mi SE of Comanche Co Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Social Media
- Coordinates
- 31.910, -98.590
Minor damage to the press box and concession building at Comanche High School Football Stadium.
Thunderstorm Wind, Bosque
- When
- August 27, 1:30 PM CST
- Where
- Bosque County, 0.91 mi NE of Cranfills Gap
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -97.820
Emergency management reported 8 downed power poles on State Highway 22 east of Cranfills Gap.
Thunderstorm Wind, McLennan
- When
- August 27, 2:10 PM CST
- Where
- McLennan County, 0.69 mi N of Waco Lake
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 31.610, -97.220
A public report indicated that planes were overturned and sheet metal ripped off at Waco Regional Airport. The ASOS reported a wind gust of 45 MPH before it was damaged.
Hail, Freestone
- When
- August 27, 4:35 PM CST
- Where
- Freestone County, 0.91 mi NE of Donie
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.480, -96.220
Thunderstorm Wind, Leon
- When
- August 27, 5:00 PM CST
- Where
- Leon County, 1.37 mi ESE of Buffalo
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 31.460, -96.050
Broadcast media reported that a tractor barn made of sheet metal was destroyed in Buffalo, TX.
Thunderstorm Wind, Limestone
- When
- August 27, 5:07 PM CST
- Where
- Limestone County, 1.5 mi SSE of Oletha
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.350, -96.410
Emergency management reported power lines down and power poles leaning from thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Tennessee, August 26, 2023$241,000 · 56 kt wind · 9 events
- Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023$85,000 · 12 events
- Flash Flood and Damaging Winds in Indiana, August 26, 2023$86,000 · 70 kt wind · 4 events
- Excessive Heat in Louisiana, August 26, 202336 events
- Lightning Strikes in North Carolina, August 26 to 28, 2023$30,000 · 3 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2023$20,000 · 65 kt wind · 11 events
- Excessive Heat in Florida, August 26, 202313 events
- Debris Flows in Colorado, August 26, 2023$15,000 · 3 events
- Excessive Heat in Mississippi, August 26, 202311 events
- Excessive Heat in California, August 26 to 30, 20239 events
- Damaging Winds in Virginia, August 26, 2023$13,000 · 55 kt wind · 2 events
- Damaging Winds in Arkansas, August 26, 202356 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132770, 1132771, 1132774, 1132768, 1132776, 1132778.